Kentucky, 2011

Hail in Kentucky, September 11, 2011

September 11, 2011 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms developed ahead of a weak cold front that extended from western Indiana across the Lower Ohio Valley. A strong thunderstorm produced hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed ahead of a weak cold front that extended from western Indiana across the Lower Ohio Valley. A strong thunderstorm produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 11, 1:23 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 11, 1:23 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT SUN SEP 11 2011

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
NRN STREAM ENERGY IS EXPECTED TO EJECT A PESKY LOW PRESSURE AREA
OUT OF THE PAH FCST AREA TONIGHT. A 700 MB TROF AXIS AND AN
ATTENDANT SFC TROUGH SHOULD BE MOSTLY EAST OF OUR REGION BY 00Z.
UNTIL THEN...THERE SHOULD BE ENOUGH LIFT AND LOW LEVEL MOISTURE
FOR SCT TO WDLY SCT SHWRS AND TSTMS TO DEVELOP...MAINLY IN WRN KY
BUT ALSO PARTS OF SRN IL AND SWRN IND. IF HEAVY RAIN OCCURS IT IS
EXPECTED TO BE BRIEF AT ANY ONE LOCATION.

THROUGH MON NIGHT...THE PAH FCST AREA WILL BE UNDER A MID LEVEL
RIDGING PATTERN AND WEAK HIGH SFC PRESSURE. THIS WILL MEAN SEEING
MORE SUN AND STARS THAN WE HAVE SEEN IN RECENT DAYS...AND
PROGRESSIVELY WARMER TEMPS DUE TO SRLY LOW LEVEL FLOW STARTING UP
ON MON. TUE SHOULD BE ESPECIALLY WARM AS A COLD FRONT APPROACHES
AND THE MID LEVEL FLOW BECOMES CYCLONIC...AFTN TEMPS WILL BE IN
THE UPPER 80S AND PERHAPS 90 IN SPOTS. MODELS ARE IN GENERAL
AGREEMENT THAT THE SFC BOUNDARY WILL HAVE PASSED MOSTLY THROUGH
THE REGION BY 12Z WED. SOME PCPN WILL BE POSSIBLE WITH THE INITIAL
WEDGE OF THE FRONT... BUT AT THIS TIME ONLY SCT DEEP MOIST
CONVECTION IS EXPECTED DURING THE NIGHT.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE MEDIUM RANGE GUIDANCE IS IN PRETTY GOOD AGREEMENT TODAY...BUT IT
HAS SHIFTED TO A COOLER AND DRIER SOLUTION THAN WHAT WAS ADVERTISED
YESTERDAY.

THE INITIAL COLD FRONT WILL ALREADY BE SOUTH OF THE AREA BY 12Z
WEDNESDAY...BUT THE SECONDARY SURGE OF SURFACE HIGH PRESSURE WILL
NOT OVERSPREAD THE AREA UNTIL LATE WEDNESDAY THROUGH WEDNESDAY
NIGHT. ISENTROPIC UPGLIDE IS EXPECTED TO PRODUCE PRECIPITATION
WEDNESDAY AND WEDNESDAY NIGHT...BUT AS THE DEEPER COLD AIR ARRIVES
THE AREA SHOULD DRY OUT BY THE END OF THE DAY THURSDAY. MENTIONED
THUNDER ON WEDNESDAY...BUT SHOULD SEE JUST SHOWERS WEDNESDAY NIGHT
AND THURSDAY.

WITH CANADIAN HIGH PRESSURE IN CONTROL...THE AREA SHOULD BE DRY AND
CONSIDERABLY COOLER THAN NORMAL FOR THE END OF THE WORK WEEK. IT IS
UNCLEAR HOW QUICKLY THE SURFACE HIGH WILL ERODE/BUILD EAST OF THE
AREA. THE 12Z GFS AND 00Z GFS ENSEMBLE MEAN KEEP WEAK RIDGING OVER
THE ROCKIES NEXT WEEKEND. THAT IS NOT A GOOD SCENARIO TO PRODUCE
SIGNIFICANT LEE SIDE CYCLOGENESIS TO HELP ERODE THE SURFACE HIGH IN
OUR AREA. THE 00Z ECMWF HAS MORE ZONAL FLOW ALOFT...AND IS MORE
AGGRESSIVE IN ERODING THE HIGH. DECIDED TO INTRODUCE SLIGHT CHANCES
OF SHOWERS MAINLY IN THE WEST SATURDAY NIGHT AND SUNDAY...BUT THE
ENTIRE WEEKEND MAY VERY WELL BE DRY.

&&

.AVIATION...
A WEAK SURFACE TROUGH EXTENDS FROM NEAR FULTON KENTUCKY TO BOONVILLE
INDIANA. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE
EVENING NEAR AND EAST OF THIS TROUGH. THE COVERAGE WILL BE BEST NEAR
KEVV AND KOWB...BUT WILL JUST MENTION VCSH AND A CB AT ALL SITES FOR
NOW. WITH LITTLE IN THE WAY OF DRY ADVECTION EXPECTED THROUGH
TONIGHT...SOME FOG DEVELOPMENT IS LIKELY...IN PARTICULAR WHERE
PRECIPITATION OCCURS THIS AFTERNOON. STARTED WITH PREVAILING MVFR
CONDITIONS WITH TEMPO TO IFR AT ALL SITES. ONLY A FEW CU WITH LIGHT
SOUTHWEST WINDS EXPECTED MONDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...DB
LONG TERM/AVIATION...DRS
Hazardous weather outlook, Sep 11, 9:30 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1030 AM CDT SUN SEP 11 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1030 AM CDT SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED...THOUGH LOCALLY HEAVY RAINFALL AND
DEADLY LIGHTNING WILL BE CONCERNS WITH ANY STORMS THAT DO MANAGE TO
FORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SMALL RISK OF THUNDERSTORMS LATE TUESDAY OVER
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...AND A CHANCE OF
THUNDERSTORMS IN MOST OF THE REGION TUESDAY NIGHT AS A STRONG COLD
FRONT PASSES THROUGH THE REGION. THERE IS SOME POTENTIAL FOR A FEW
SEVERE STORMS WITH THIS SYSTEM...THOUGH THESE STORMS SHOULD BE
ISOLATED IN NATURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Muhlenberg

When
September 11, 3:08 PM CST
Where
Muhlenberg County, Greenville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.200, -87.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340640.